Ohio, 2022Winter Storm in Ohio, January 16 to 17, 2022
January 16 to 17, 2022 · NWS PBZ · 11 events in 11 counties and zones
In the early morning hours of Sunday, January 16th, a powerful polar front jet dug a deep trough into the Middle Mississippi Valley and into the lower Appalachian Range. Here some phasing occurred with the southern subtropical jet providing ample moisture into the developing system.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early morning hours of Sunday, January 16th, a powerful polar front jet dug a deep trough into the Middle Mississippi Valley and into the lower Appalachian Range. Here some phasing occurred with the southern subtropical jet providing ample moisture into the developing system. The surface low then deepened as it tracked northeast along the eastern side of the Appalachian Range. As the system strengthened and lifted north, the northern fringe of precipitation began over the Pittsburgh area by 4 PM. As the system intensified, the deformation banded heavy snowfall set up along the PA/OH border northeast into the northern PA counties, and west into OH. Here is where the heaviest snow fell with some locations getting more than a foot of snow. An area of mid and upper level drying set up at the foothills of the Laurel Ridges into Fayette, Westmoreland, Greene, Washington, Marion, and Monongalia Counties. Here is where the dry slot set up cutting into the snowfall amounts ranging from 3 to 6 inches due to periods of sleet and freezing rain. This feature impacted the counties west of I-79 as well, but the mid level drying eventually shifted east shortly after midnight on the 17th as heavier snowfall developed back over the western PA counties. The snow continued into Monday afternoon before dissipating in the lower elevations. Some topographic enhancement led to prolonged snowfall in the higher elevations of Pennsylvania and northern West Virginia into Monday evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 16, 1:11 PM EST, 49 minutes earlier.
Area forecast discussion, Jan 16, 1:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
111 PM EST Sun Jan 16 2022
.SYNOPSIS...
A low pressure system moving through the Mid-Atlantic and into the
Northeast will result in significant snowfall accumulation. Six
inches or more of snowfall is likely area-wide by Monday morning.
Afterward, cold weather will persist all week long with intermittent
snow chances.
&&
.NEAR TERM /THROUGH MONDAY/...
Current satellite observation indicates low pressure undergoing
cyclogenesis and moving northeastward toward the OH Valley, with its
cloud shield invading PA, and precipitation shield present in WV.
Onset times remain on track, if not slightly earlier.
This low pressure will continue to propagate northeastward today,
coincident with e/nely flow at the surface. Jet supported ascent,
vorticity advection, and frontogenesis will all be in play with this
trough, which will remain in its developing phase and put
southwestern PA, and northern WV in a heuristically favorable spot
for heavy snow accumulation beginning this afternoon and evening.
With nely flow, and a TROWAL, moisture advection is anticipated
throughout the column and should contribute to periods of heavy
snowfall when coincident with attendant deformation, which could
result in 1-2inch/hour rates at times between 6p tonight and 1a on
Monday most likely north and west of the I 70 corridor. Gusty winds
are expected to develop in the eastern WV ridges on Monday, and will
likely result in blowing snow and lowered visibility.
When considering aforementioned warm advection, it's important to
note that the ridges of WV have the chance to mix in periods of
sleet or freezing rain. This could degrade snow totals in these
areas during the Sunday night-Monday morning period. That being said,
generally 8-12 inches of heavy, wet snow is expected across the
area, with lower totals toward central Ohio.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Once low pressure propagates northeast of the area, additional
vorticity advection will move sely over the Great Lakes and result in
lingering ascent, with lake enhancement and upsloping. Snow ratios
will be higher with cold advection, so additional accumulation of up
to an inch area wide, and an inch or two in the Laurel Mtns and
ridges of WV is expected by Tuesday morning.
Quiet weather is expected on Tuesday with nwly flow, highs near
freezing.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Another low pressure system, though warmer in nature, could move
through the Ohio Valley mid-week and should bring the chance for rain
initially, potentially mixed with snow, and lake enhanced/upslope
snow showers in cold advection proceeding the cold frontal passage.
Long range model ensembles indicate that an active shortwave pattern
will continue with below climatologically normal temperature by the
end of the period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A low pressure system moving northward from the southeast US will
bring widespread winter weather to area terminals by late afternoon
or early evening with widespread IFR CIGs/VIS likely. LIFR likely
overnight during heavier snow with rates of 1-2" per hour possible.
Conditions will improve Monday, however, cold northwest flow will
result in lingering CIGs at low MVFR heights with intermittent VIS
restrictions in lake- enhanced scattered snow showers.
.Outlook...
Widespread VFR conditions are likely to return mid day Tuesday under
building high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 1 PM EST Monday for PAZ007>009-013>016-
020>023-029-031-073>076.
OH...Winter Storm Warning until 1 PM EST Monday for OHZ039>041-048>050-
057>059-068-069.
WV...Winter Storm Warning until 1 PM EST Monday for WVZ001>004-012-021-
509>514.
&&Hazardous weather outlook, Jan 16, 2:40 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 AM EST Sun Jan 16 2022
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
240 AM EST Sun Jan 16 2022
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Belmont
- When
- January 16, 2:00 PM EST to January 17, 12:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Several reports of around nine inches of snow accumulation were received from the county.
Winter Storm, Carroll
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Totals of 10 to 13 inches of snow accumulation were received. Leesville got the higher-end total of 13 inches, while Carrollton got just a half-inch less.
Winter Storm, Columbiana
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- Public
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Many reports of 9 to 13 inches of snow were received from the county. Locations near Salem, and Guilford topped out at around 13.5 inches of snow.
Winter Storm, Coshocton
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Coshocton forecast zone
- Reported by
- Public
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
Reports ranged from 8 to 13 inches of snow. West Lafayette got the highest total of that range.
Winter Storm, Guernsey
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Public
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Seven to nine inches of snow was the range based on a few reports in the county. Also, a tenth of an inch of ice accretion was reported at North Cambridge.
Winter Storm, Harrison
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Harrison forecast zone
- Reported by
- Social Media
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
A report of around nine inches of snow was received from Jewett.
Winter Storm, Jefferson
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- Social Media
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Several reports from the county put accumulations in the 8.5 to 12.5 inch range, with Annapolis getting that higher total.
Winter Storm, Monroe
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Social Media
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
Around seven inches of snow fell in the county during the storm, with reports received from Beallsville and Woodsfield.
Winter Storm, Muskingum
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Public
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Several reports of 9 to 14 inches of snow were received. The high total of 14 was reported 2 miles southeast of Otsego. A tenth of an inch of ice accretion also occurred near Rix Mills.
Winter Storm, Noble
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Noble forecast zone
- Reported by
- Public
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
An accumulation of 9.6 inches was recorded near Belle Valley, while 7.5 inches fell at Caldwell.
Winter Storm, Tuscarawas
- When
- January 16, 4:00 PM EST to January 17, 12:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Public
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Accumulation reports were in a wide range, mostly between 7.5 and 13.5 inches. A location 7 miles southeast of Mineral City got that 13.5 inches, while 12.5 was reported near Zoar.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 16, 2022$11 million · EF2 · 7 events
- Tornado and Damaging Winds in Florida, January 16, 2022$75,000 · EF1 · 4 events
- Winter Storm and High Wind in Virginia, January 16 to 17, 2022$43,000 · 50 kt wind · 31 events
- Winter Storm and Winter Weather in Vermont, January 16 to 17, 2022$60,000 · 16 events
- Winter Storm and Winter Weather in North Carolina, January 16, 202244 events
- Winter Storm and Heavy Snow in Georgia, January 16 to 17, 202241 events
- Winter Storm and Heavy Snow in West Virginia, January 16 to 17, 202240 events
- Heavy Snow in Kentucky, January 16 to 17, 202231 events
- Tornadoes and Damaging Winds in Florida, January 16, 20221 injured · $20,000 · EF0 · 5 events
- Winter Storm and Winter Weather in New York, January 16 to 17, 202227 events
- Winter Storm and Winter Weather in Virginia, January 16 to 18, 202226 events
- Winter Storm and Winter Weather in Pennsylvania, January 16 to 17, 20221 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005424, 1005426, 1005430, 1005432, 1005434, 1005438, 1005442, 1005445, 1005451, 1005453, 1005455.